Living with ADHD Tips
Tips to help you and your family deal with the challenges of ADHD.
ADHD Tips >
Expert Q & A
Our expert team of doctors and pharmacists answer questions about ADHD.
Click Here for Answers >

What Should I Do About Excessive Weight Loss from ADHD Stimulants?

My daughter is taking a stimulant medication for ADHD. It works well to treat her ADHD, but I'm concerned about her lack of appetite. It's difficult to get her to eat, and she's losing a lot of weight. What can I do to help?
 

Answer

Stimulants can decrease a child's appetite, leading to weight loss. Often, this happens only during the first few weeks or months that a child is on a stimulant, and then the child puts the weight back on. But some children continue to have a reduced appetite and weight loss beyond the first few months.
 
In general, immediate-release stimulants, such as Ritalin®, Methylin®, or their generic versions, are usually taken 30 to 45 minutes before food. If your child takes an immediate-release stimulant in the morning, have him or her take it upon awakening so there is time to eat breakfast before leaving for school. If your child isn't hungry at breakfast because of the stimulant, eating breakfast before taking the medicine may be an option.
 
Depending on which stimulant your child takes, food -- particularly high-fat or acidic foods (such as orange juice) -- may change the rate and amount of medicine that is absorbed from the stomach. This may or may not affect how the medicine works for your child. Talk with your pharmacist or healthcare provider about having breakfast before taking the medicine.
 
In general, extended-release stimulants, such as Concerta® or Vyvanse®, can be taken with or without food, but they can decrease appetite later in the day at lunchtime. Try to find a time during the day that your child feels the most hungry, often in the evening, and make that the largest meal of the day. At other times, eating small but more frequent meals or snacks can help increase daily nutrition and calorie intake.
 
Try to have snacks available at home that are easy and fun to make and eat. Talk with your child's teacher about allowing him or her to have a snack or two during the school day.
 
If your child continues to lose weight, a decrease in stimulant dose or changing to a different medication may be necessary. Talk with your healthcare provider about your child's growth and development to find the best medication and schedule for your child.
 
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.